Researchers found an association between Crohn's disease & antibiotics. Yet, nobody knows what causes Crohns Disease-a form of inflammatory bowel disease (IBD).
The drug metronidazole and a class of antimicrobials known as quinolones were related to new onset of IBD among a large number of patients who had taken the drugs.
Metronidazole which is also known as Flagyl, is used to treat bacterial infections, parasites, and vaginal yeast infections.
Quinolones (for example-Cipro) are antibiotics used to treat a wide variety of infections such as upper respiratory infections & pneumonia. Quinolone drugs also deplete the intestines of 'good' bacteria.
The finding from Dr. Ryan Ungaro and colleagues, were presented at a conference on IBD and reported online in "Family Practice News".
Dr. Ungaro explains how the antibiotics might lead to Crohn's disease, indirectly or directly by somehow changing microbes in the gut to cause dysfunction that leads to inflammatory bowel disease. On the other hand, antibiotic exposures might just be surrogate markers for an infectious trigger that is actually linked with inflammatory bowel disease.
For their study, Ungaro and his team looked at 11 studies that included 7,208 patients who had been newly diagnosed with IBD. Ungaro said that among those studied, 3,207 had ulcerative colitis (UC), and 64 had unclassified IBD. Metronidazole & quinolones showed the strongest association to new onset of IBD.
In the study, all antibiotics were associated to IBD, with the exception of Penicillin. None of the antibiotics were linked with causing ulcerative colitis (UC).
Researchers focused on understanding what causes or sets off Crohn's disease and other types of IBD. The autoimmune disease is hard to manage and each case is different. Often medications fail to control inflammatory bowel disease, and it can lead to fibrosis and in some cases, the need for surgery. The findings link common antibiotics to new onset of Crohn's disease and IBD, but more studies are needed to show the drugs cause IBD.
Did You Know…
Common antibiotics can cause serious nerve damage. Flouroquinolones , such as ciprofloxacin, levofloxacin, moxifloxacin, norfloxacin & others are often used to treat respiratory, bladder & sinus infections. The nerve damage, peripheral neuropathy, is not common, but it can be severe when it does occur. If you take a fluoroquinolone and start having symptoms- such as nerve tingling, burning or weakness-immediately contact your doctor.
23 January 2014